Being a selective serotonin reuptake inhibitor (SSRI), Viibryd (Vilazodome) can certainly come with side effects, when either starting the medication, or increasing the dose. Upping your dose from 10 to 20 mg caused an immediate increase in serotonin. Primary side effects of SSRIs include an initial increase in anxiety and feeling jittery. It is unfortunate that a medication that is suppose to help one's anxiety, may initially produce more, but this is very common. Side effects from your increase in the Viibryd will normally last 2-3 weeks. I was recently started on Celexa, another SSRI, and also had an immediate increase in my anxiety, and jitteriness too. My side effects faded rapidly on day 16-17 of my treatment, back to baseline.
You are correct, Lara, to want to get to 40 mg on your Viibryd, as this is considered the lowest therapeutic dose.
Regarding your question about female hormones, I'm afraid I am not qualified in the area, but from a number of posts I have read, it certainly would appear that the time of the month certainly can be a factor in a woman's anxiety symptoms.
The very best to you, Lara!... Chuck